Alert archive / Arkansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 340, NWS Shreveport, LA

May 22, 2008Columbia County, Nevada County, Arkansas

NWS Shreveport, LA issued this severe thunderstorm warning at May 22, 2008, 5:31 PM CDT for Columbia County, Nevada County, Arkansas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2008, 5:31 PM CDT (22:31 UTC)
Expired
May 22, 2008, 6:00 PM CDT
In force
29 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

Counties Columbia County, AR, Nevada County, AR

The radar

The Shreveport radar (KSHV), 117 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 10.5 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2008-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1485 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2008-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1485 J/kg
Mixed-layer CIN
-176 J/kg
Mixed-layer LCL
587 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
-30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KSHV 222231
SVRSHV
ARC027-099-222300-
/O.NEW.KSHV.SV.W.0340.080522T2231Z-080522T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
531 PM CDT THU MAY 22 2008

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL COLUMBIA COUNTY IN SOUTHWEST ARKANSAS...
  THIS INCLUDES THE CITIES OF...WALDO...MCNEIL...
  SOUTHERN NEVADA COUNTY IN SOUTHWEST ARKANSAS...

* UNTIL 600 PM CDT

* AT 527 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR WALDO...AND MOVING NORTH AT 23 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WILLISVILLE BY 555 PM CDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3335 9340 3345 9336 3355 9340 3356 9312
      3329 9312 3327 9339
TIME...MOT...LOC 2231Z 180DEG 20KT 3338 9329

$$

24

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:33 PM CDT, 1 hour 58 minutes earlier.

Area forecast discussion, May 22, 3:33 PM CDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
333 PM CDT THU MAY 22 2008

.DISCUSSION...
SCATTERED STRONG TSTMS...WITH HAIL POTENTIAL...STREAMING NORTHWARD
ACROSS CENTRAL LA...INTO NORTHERN PARTS OF STATE. ISOLATED SMALLER
CELLS POPPING UP OVER NW LA/EXTREME SW AR. PLACING CHANCE POPS FOR
TSTMS OVER AND JUST NORTH OF STRONGER ACTIVITY...ISOLATED
FURTHER NORTH. AS DAYTIME HEATING IS MAIN TRIGGER...CARRYING
CONVECTION UNTIL AROUND SUNSET. UPPER RIDGE OVERHEAD BUILDING
OVERHEAD IN RESPONSE TO DIGGING UPPER TROF OVER ROCKIES...PLAINLY
SEEN ON WATER VAPOR. THROUGH MOST OF THE HOLIDAY WEEKEND...KEEP
ISOLATED DIURNAL CONVECTION...WITH TEMPERATURES INCHING UPWARD TO
AROUND MID 90S...AND SOUTHERLY BREEZE...ALTHOUGH NOT AS STRONG AS TODAY.
SRONGER MID LEVEL CAP NOTED BY MEMORIAL DAY...SO LEFT OUT POPS
FROM SUNDAY NIGHT UNTIL COLD FRONT BEGINS TO ARRIVE LATE TUESDAY.
THIS FRONT WILL BARELY PUSH THRU AREA AS IT MANEURVERS AROUND
DISRUPTED UPPER RIDGE...BUT SHOULD PROVIDE ENOUGH FOCUS FOR SCATTERED
CONVECTION... AND WILL BRING TEMPS BACK DOWN NEAR SEASONAL VALUES
BY END OF EXTENDED/VII/

&&

.AVIATION...

SOUTHERLY FLOW WILL PERSIST OVER THE REGION AS A DEEP UPPER LEVEL LOW
PRESSURE SYSTEM REMAINS NEARLY STATIONARY OVER THE ROCKIES THE NEXT
SEVERAL DAYS. THUS HIGH PRESSURE WILL BUILD OVER OUR AREA ALOFT
WHILE GULF MOISTURE STREAMS IN BENEATH IT. THUS EXPECT VERY WARM AND
HUMID WEATHER WITH MVFR CIGS COMMONPLACE FROM MIDNIGHT UNTIL
MIDDAY...LIFTING TO VFR CIGS MAINLY DURING THE AFTERNOON AND
EVENING. THE HEAT AND HUMIDITY WILL COMBINE TO PRODUCE SCATTERED
CONVECTIVE ACTIVITY EACH DAY AS WELL. /17/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  72  93  73  95 /  20  20  20  20
MLU  69  92  71  95 /  20  20  20  20
DEQ  69  89  71  95 /  10  20  20  30
TXK  69  92  71  95 /  20  20  20  30
ELD  69  91  70  94 /  20  20  20  20
TYR  72  93  74  95 /  10  20  20  30
GGG  72  93  74  95 /  20  20  20  20
LFK  73  95  74  94 /  20  20  20  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&
Hazardous weather outlook, May 22, 1:49 PM CDT, 3 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE SHREVEPORT LA
149 PM CDT THU MAY 22 2008

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-231100-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
149 PM CDT THU MAY 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL INCREASE ACROSS THE
EAST TEXAS LAKES AREA BY EARLY THIS AFTERNOON...AS A WEAK UPPER
LEVEL DISTURBANCE FROM SOUTH TEXAS...MOVES NORTHEAST INTO THE
AREA. MORE ISOLATED DEVELOPMENT CAN BE EXPECTED LATER IN THE
AFTERNOON NORTH OF INTERSTATE 20. WITH THE STRONG INSTABILITY
PRESENT...AN ISOLATED STORM COULD BECOME SEVERE...PRODUCING HAIL AND
BRIEF DAMAGING WIND GUSTS. HOWEVER...FOR THE MOST PART...FREQUENT
DEADLY LIGHTNING CAN BE EXPECTED WITH THUNDERSTORMS...WITH THE
OVERALL THREAT OF SEVERE WEATHER APPEARING MINIMAL.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER...HAM RADIO OPERATOR...AND EMERGENCY MANAGEMENT
PERSONNEL ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR
TONIGHT.

VII

In the hours before

Local storm report, May 22, 4:21 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
421 PM CDT THU MAY 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             7 ESE NACOGDOCHES       31.58N 94.54W
05/22/2008  E0.75 INCH       NACOGDOCHES        TX   TRAINED SPOTTER

&&

12
Local storm report, May 22, 4:56 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
456 PM CDT THU MAY 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     TSTM WND DMG     5 NE MARSHALL           32.59N 94.29W
05/22/2008                   HARRISON           TX   LAW ENFORCEMENT

            SEVERAL TREES DOWN IN THE COMMUNITY OF NESBITT

&&

12
Local storm report, May 22, 4:56 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR DIRECTION FROM CITY
NATIONAL WEATHER SERVICE SHREVEPORT LA
456 PM CDT THU MAY 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     TSTM WND DMG     5 NW MARSHALL           32.59N 94.29W
05/22/2008                   HARRISON           TX   LAW ENFORCEMENT

            SEVERAL TREES DOWN IN THE COMMUNITY OF NESBITT

&&

12
Local storm report, May 22, 5:02 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
502 PM CDT THU MAY 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             9 S JENA                31.56N 92.13W
05/22/2008  E0.75 INCH       LA SALLE           LA   LAW ENFORCEMENT

            NEAR NEBO.

0420 PM     HAIL             8 SE LINDEN             32.93N 94.26W
05/22/2008  E0.75 INCH       CASS               TX   LAW ENFORCEMENT

            NEAR KILDARE.

&&

17
Local storm report, May 22, 5:06 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SHREVEPORT LA
506 PM CDT THU MAY 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     TSTM WND DMG     5 NW MARSHALL           32.59N 94.41W
05/22/2008                   HARRISON           TX   LAW ENFORCEMENT

            SEVERAL TREES DOWN IN THE COMMUNITY OF NESBITT

&&

12
Local storm report, May 22, 5:07 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
507 PM CDT THU MAY 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND DMG     SAREPTA                 32.90N 93.45W
05/22/2008                   WEBSTER            LA   LAW ENFORCEMENT

            TREES DOWN IN THE TOWN OF SAREPTA

&&

12

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 4:10 PM CDTSevere Thunderstorm WarningSHVColumbia, Lafayette35 min
May 22, 4:34 PM CDTSevere Thunderstorm WarningSHVColumbia41 min
May 22, 5:04 PM CDTSevere Thunderstorm WarningSHVMiller41 min
May 22, 5:13 PM CDTSevere Thunderstorm WarningSHVLittle River, Miller32 min
May 22, 5:18 PM CDTSevere Thunderstorm WarningSHVNevada27 min
May 22, 5:42 PM CDTSevere Thunderstorm WarningSHVHempstead, Howard, Little River, Miller, Nevada, Sevier48 min
May 22, 5:50 PM CDTSevere Thunderstorm WarningSHVUnion40 min
May 22, 6:19 PM CDTSevere Thunderstorm WarningSHVHoward, Sevier56 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.